Dr. Keith Roach

Richmond Times-Dispatch - - COMICS, ETC. - Send ques­tions to Dr. Roach at ToYourGood­Health@med.cor­nell.edu

Dear Dr. Roach: My 83-year-old mom had a port in­stalled in her chest over five years ago for chemo­ther­apy to treat non-Hodgkin’s lym­phoma. Af­ter beat­ing the lym­phoma, she bat­tled My­cobac­terium avium com­plex for a year and a half, and now has COPD and vas­cu­lar de­men­tia.

The port is cleaned out ev­ery four weeks. Be­cause of COVID-19 con­cerns, her doc­tor un­der­stand­ably doesn’t want her to come in for the next sched­uled clean­ing. My 85-year-old dad can’t seem to get an an­swer from the doc­tor about the con­se­quences of not clean­ing the port reg­u­larly. The port hasn’t been used for years. Will it just close up or can it get in­fected?  D.R.

Dear D.R.: A vas­cu­lar access port is a per­ma­nent de­vice that al­lows for easy IV access. Although it re­quires a mi­nor surgery to place, it can make a per­son’s life much eas­ier if they need re­peated in­tra­venous in­fu­sions, es­pe­cially of chemo­ther­apy, which fre­quently dam­ages smaller blood ves­sels, mak­ing them dif­fi­cult or im­pos­si­ble to access re­peat­edly.

Th­ese ports need to be flushed ev­ery 4-6 weeks to keep them from be­com­ing clot­ted in­ter­nally. If they clot, they are un­able to be used. In­fec­tion is not a risk from fail­ure to flush. If it does get clot­ted, it can be re­moved, but given your mother’s sit­u­a­tion, your mother’s doc­tor may just leave it in place.

Dear Dr. Roach: At a re­cent oph­thal­mol­o­gist ap­point­ment, it was ex­plained to me that tam­su­losin can cre­ate a con­di­tion re­ferred to as “floppy eye.” Ev­i­dently tam­su­losin can make cataract surgery more com­pli­cated, and one should wait nine months af­ter stop­ping tam­su­losin be­fore hav­ing the surgery. Your thoughts on this would be most ap­pre­ci­ated.  T.C.

Dear T.C.: Tam­su­losin (Flo­max) and sim­i­lar medicines (Hytrin, Car­dura, Xa­tral) are as­so­ci­ated with floppy iris syn­drome, which com­pli­cates cataract surgery. Some psy­chi­atric medicines, for ex­am­ple, risperi­done (Ris­perdal) and paliperi­done (In­vega), can have the same as­so­ci­a­tion.

A per­son un­der­go­ing cataract surgery needs to let the oph­thal­mol­o­gist know about th­ese or any drugs he or she is tak­ing, as there are sur­gi­cal tech­niques that can re­duce the risk of com­pli­ca­tions.

Stop­ping the med­i­ca­tion may not pre­vent the com­pli­ca­tion. Floppy iris syn­drome has been de­scribed in peo­ple who stopped tam­su­losin years ear­lier. Peo­ple who know they will need cataract surgery should con­sider de­fer­ring starting on tam­su­losin or sim­i­lar med­i­ca­tions un­til af­ter the surgery.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.